Deaths from a drug overdose in the United States remain high. For example, in 2019, the nation saw over 70,630 deaths caused by drug overdose. This figure has increased nearly every year since 1999. The most common drugs include opioids and psychostimulants such as methamphetamine. Not only is this unfortunate trend picking up among young people, but the ease of access to illicit drugs through social media and smartphone technology has compounded the effect.
Despite the grim picture, not many people know the complexity behind overdose among people with drug addiction. More education and awareness campaigns are needed for the public to prevent the overdose epidemic from worsening.
How Do You Recognize an Overdose?
An overdose is the body’s biological response after having received too much of a drug or alcohol or a mix of substances in one’s system. To put it simply, the body becomes overwhelmed by the in-flooding of foreign, harmful substances. People can overdose on prescription medications, illicit drugs, alcohol, and many other substances. Overdose may lead to life-threatening situations. The most common risk of chemical overdose is respiratory failure.
There are early warning signs of overdose in a person who consumes drugs. Take opioid overdose, for example, the person might show a loss of consciousness, slow and shallow breathing patterns, choking sounds in the throat, a limp body, unresponsiveness to stimuli, and pale or blue skin. These are signs that the drug is overwhelming the body’s vital systems by slowing down the transportation of oxygen throughout the body.
Some warning signs of people who are about to overdose can also be observable. For example, a patient may start asking their prescription medication provider more frequently for prescriptions or get prescribed medications from different providers. Another example might be when friends or family members notice their loved one seems more out of it, less coherent, or behaving more strangely on an increasingly frequent basis. These are signs that someone is heading for an overdose, and, left unchecked, can lead to life-threatening complications. This is why prevention is critical to reducing overdose.
How Does Overdose Happen?
Depending on what drugs are at work, an overdose might show up in different ways in the human body. For example, overdose on depressants, like alcohol and opiates, can lead to low blood pressure and slowed heartbeat because these drugs affect the central nervous system. Opioid overdose affects many parts of the body, including the brain, nervous system, and gastrointestinal tract. The body can slow down the functioning of these parts, leading to a halt in breathing.
Alcohol overdose can also endanger the body because its systems are flooded by more alcohol than it can safely process. Generally, the safety level is around one unit of pure alcohol per hour. Overconsumption of alcohol causes the body to not be able to metabolize the alcohol fast enough. The result is alcohol poisoning with symptoms such as mental confusion, vomiting, seizures, slow breathing, and hypothermia.
Across all types of overdose, the body generally experiences similar processes, including the collapsing of blood veins, oxygen deprivation in the brain, slowed down or stopped heartbeat, and respiratory distress.
There is also a range of factors that determine a person’s chance of surviving an overdose. These include age, gender, body size, tolerance, and other health conditions. For people who have gotten sober after being addicted to substances, relapsing with the same amount of drugs used previously can lead to life-threatening overdose, because the body has lowered its tolerance for the drug.
Most overdoses are unintentional because the user isn’t aware of how much of the substance their body can tolerate. Certain drugs cause people to use them in progressively larger amounts or more frequent doses. This is when an overdose is likely to happen because people don’t understand the limits.
How Do You Prevent Overdose?
The best way to prevent drug overdose is to prevent drug use altogether. Schools and communities should provide more education about the dangers of prescription and illicit drug overdose. Parents should discuss the dangers with their children as, warning them about accidental overdose. These warnings should be presented as loving care for children’s well-being, not as something to scare or shock them into obedience.
It is not always possible to prevent people from using or abusing harmful substances. This is why it’s good to be educated on overdose and how to prevent it or deal with it should it ever occur. Concerned parents of youth who might have access to drugs should have a safety plan aimed at reducing harm if an overdose happens. It is sometimes recommended that families should keep Naloxone (Narcan) at home just like they would a first-aid kit. It is also a wise option to keep the phone number of a helpline and medical specialists at hand.
Overdose is a very real threat to those who use drugs. Many people unintentionally overdose because they don’t understand how it happens or the limits of their own bodies. The best way to prevent overdose is to quit using drugs and alcohol altogether. This goal is difficult to achieve on your own. If drugs and alcohol have already taken control of your life, you need a team of recovery experts who can walk alongside you. With their help, you can have your life back and never worry about the danger of overdose. At Laguna Shores Recovery, we have a team of licensed mental healthcare professionals and therapists who know how to guide you through recovery. We offer a range of treatments, including diagnosis, behavioral therapies, 12-step programs, and customized treatment plans. We know you are worthy of the best care. Call us at (866) 906-3203 so we can help you start a new journey toward healing.